On the character of \(S_{n}\) acting on subspaces of \(\mathbb F_q^n\) (Q596583)
From MaRDI portal
scientific article
Language | Label | Description | Also known as |
---|---|---|---|
English | On the character of \(S_{n}\) acting on subspaces of \(\mathbb F_q^n\) |
scientific article |
Statements
On the character of \(S_{n}\) acting on subspaces of \(\mathbb F_q^n\) (English)
0 references
10 August 2004
0 references
Let \(\mathbb{F}_q\) denote the finite field with \(q\) elements. The symmetric group \(S_n\) acts on the set \({\mathcal G}_{n,q}\) of all linear subspaces of \(\mathbb{F}^n_q\) by permuting coordinates. It is shown that the normalized character of the associated permutation representation of \(S_n\) approaches the trivial character as \(n\) approaches infinity. Also the case where the wreath product of \(\mathbb{F}^\times_q\) and \(S_n\) acts on \({\mathcal G}_{n,q}\) is considered, and a conjecture is formulated yielding the asymptotic number of equivalence classes of \(q\)-ary linear codes. Work of \textit{P. Biane} [Adv. Math. 138, 126--181 (1998; Zbl 0927.20008)], \textit{J. Goldman} and \textit{G.-C. Rota} [Recent Prog. Comb., Proc. 3rd Waterloo Conf. 1968, 75--83 (1969; Zbl 0196.02801)], and of \textit{A. M. Vershik} and \textit{S. V. Kerov} [Funct. Anal. Appl. 15, 246--255 (1982); translation from Funkts. Anal. Prilozh. 15, No. 4, 15--27 (1981; Zbl 0507.20006)] is taken into account in achieving the desired results. Notice that the author makes clear that the proof of (24) in \textit{M. Wild's} paper [Finite Fields Appl. 6, 192--202 (2000; Zbl 1006.94030)] is incorrect and so creates a problem in the proof of Wild's (25). The author repairs the inaccuracies here.
0 references
symmetric group
0 references
permutation representation
0 references
wreath product
0 references
linear codes
0 references
finite fields
0 references
normalized character
0 references